ALLERGY
COMMUNITY
Dangers of long-term Phenergan usage?
Avatar_m_tn
by nuclearpowerpants, Sep 02, 2009
Hi, I have severe allergies and the resulting nasal congestion and asthma makes it very hard for me to sleep at night. I have tried dozens of sedatives and sleeping drugs (as well as the whole meditation, therapy angle) and surprisingly, the most effective solution has been 20 - 25mg of phenergan each night. My immunologist expressed concern about me taking phenergan every night, but I have been doing so for about 3 months now will no ill effects.
Does anyone know if there is a danger of taking this strong dose of Phenergan regularly for a long period of time?
Thanks!
Related Discussions
Member Comments (27)
351246_tn?1379685732
by Dr. Kokil MathurBlank, Sep 05, 2009
Hi
Welcome to the forum!
Long term use of Phenargan can cause drowsiness, blurred vision, dizziness; confusion, disorientation, incoordination, fatigue, insomnia (later on), tremors, convulsive seizures, excitation, mania, hallucination, increase in blood pressure, heart rate, and decrease in the blood cell count. After use for some time, this drug will start causing nasal stuffiness and asthma like symptoms, and your whole purpose of taking the drug would be lost.
Please go through proper medication for your condition. There are many other safer drugs to take care of asthma and nasal congestion. Please take drugs as advised by your doctor. Wearing masks specially designed to filter allergens will help you in a big way. Talk to your specialist about this.
Hope this helps. Please let me know if there is any thing else and do keep me posted. Take care!
Avatar_m_tn
by nuclearpowerpants, Oct 17, 2009
Wow! Thanks for the info... it's interesting to note that my GP did not mention these long term side effects even after I asked about the effects of long term use.
My question is: how long is too long? A few weeks, months, years?
Thanks!
351246_tn?1379685732
by Dr. Kokil MathurBlank, Oct 19, 2009
Hi
Well, there is no clear cut definition for long term use. Also in patients with asthma and nasal congestion it is advisable to not take the medication for too long as it can precipitate an asthma attack after chronic use. You have not suffered any side effects after 3 months of use (which can be considered long) whereas another person may feel the effects earlier. Hence the pros and cons can be decided on case to case basis. Please discuss with your doctor. Take care!
Avatar_n_tn
by CrohnsDiseaseSN, Feb 20, 2010
I have been taking phenergan ONE HUNDRED mgs for 3yrs now for Crohn's Disease- and it has been hell. YESTERDAY 2/19/09 I leanred of the dangers of long term phenergan, reglan, and compazine usage. It started with minor hand tremors ...then it progressed to not sleeping well. After that over the years I started to become increasinly restless. The last 2 months have been utter just horrible. My legs were constantly moving or flexing/twitching uncontrolably when I was at a state of rest/relaxion - which is often since I am fatigued a lot from Crohn's (I have an acute case). this spread to my arms and then neck/head. It is NEVER painful but a feeling of restlessness - like I want to crawl out of my skin ...like I have energy building up and if I don't move or twitch it drives me mad. After talking with a fellow patient I saw my doctor and talked to them and sure enough .... the phenergan has caused neruological damage. The question now is it permanent. I am OFF phenergan and on Zofran now. They gave me klonopin for the restlessness and it has helped for now. Hopefully the damage is not permanent but time will tell.
Avatar_m_tn
by nuclearpowerpants, Feb 20, 2010
Holy moly! Were you taking pills or injections?
Avatar_m_tn
by nuclearpowerpants, Feb 20, 2010
Please, I'm very concerned by your post. I have now been taking Phenergan 25mg for almost a year and I'm finding it extremely hard to ween myself off of it.
It helps me sleep so well (even better than any sleeping pill) and without it I find I have a huge amount of energy and wakefullness well into the night.

Are the side-effects and damages you mentioned permanent? Especially the nasal congestion, because I find this the most disruptive symptom that I have generally because it interrupts my breathing.
Thank you for your advice!
Avatar_m_tn
by frenchy20770, Oct 14, 2010
I have been taking 25mg Phenergan for the last 8yrs for help in trying to stay asleep in the early mornings and have found it to do wonders-if i miss a night i will be awake at 3am!!!! - i have had no side effects but am now finding if i have a dream or something that i have to do at work the next day, which wakes me up, that will be it...i'm awake!..too bloody early
1533489_tn?1292283061
by jorjasmom2627629, Dec 13, 2010
i have been on phen off and on for 5 yrs started when preg with my daughter. i was put on opiods for pain condition and the only way i could take them without throwing them up was phen. now i cannot help myself no matter what i do to gerk out my arms legs stretching my face hard tensing up whole body all day so bad i 25 and joints are going tendens in shoulders to. it hurts so bad but feel like crawing out skin if dont gerk limbs help advice anything  katy 270 791-4299
Avatar_f_tn
by L_Meds, Jan 13, 2011
Hi,
I started taking phenergan a couple of months ago for a skin condition I have called dermographism which makes me so incredibly itchy and when I scratch I come up in hives and red marks everywhere.
I have tried every anti-histamine out there and have become immune to them all and they no longer relieve the itching.
My doctor told me to try phenergan and since then I have been taking it every night and now I cannot sleep without it.
I thought seeming I am taking so much there must be some long term effects and when I came across this it got me worried.
There is just nothing else I can take because nothing works and I will be wide awake all night if I dont take it.
Please if you have any suggestions because my GP doesnt know alot about it and the dermatologist is too expensive to go and see on a regular basis.